PMR mycophenolate and steroids

i have had PMR for over 4 years last march i was put on 1grm x 2 daily i got my steroids down to 9 as was doing ok the drop to 8 in steroids and back to all the pain somedays better than others .i tried to hold out for 4 weeks now as i know your body needs to adjust to the lower steroids ,is anyone using these two drugs ,my crp 49 esr 48 and i think been higher whilst on myco.Any info i would very grateful for thank you

4 Replies

oldestnewest
  • I'm not on mycophenolate - it isn't often used in PMR - but the additional drugs used like that do not replace the pred, they may mean that you can get away with a lower dose but there is little real evidence for that either. So either you're managing with 9mg instead of more - or the mycophenolate isn't doing much.

    I know several people on another immunosuppressant along with pred who have had similar experiences, they got so far and then there was one reduction too far and a flare appeared. The second drug doesn't ever replace pred in PMR even if you do manage to get lower. Those inflammation markers are high - which suggests the pred isn't doing its job. Is your doctor sure about the PMR diagnosis?

    Steroid withdrawal pain usually appears immediately you drop the dose and then gets better over the next couple of weeks, a flare appears after a short time and then steadily gets worse. No reduction in pred dose should be more than 10% of your current dose - and once you are below 10mg 1mg drops are above that. Try 1/2mg drops or try spreading it like this:

    healthunlocked.com/pmrgcauk...

    I've had PMR for 11 years, have been on pred for well over 6 years now and it took me well over 4 years to get below 9mg/day. Some people take longer - and you can't force getting off pred, however much we want to.

  • I'm on both but for lupus and myco controls the CRP and ESR properly, so I doubt it is the reason for your increase. I tend to agree with PMRpro that the reduction in steroids had been too abrupt, so it may have unsettled your PMR. You might need to go back to the level you've been just before the last reduction or slightly higher to control the PMR, then try and reduce again veeeeeeery slowly.

  • thank you at this stage need some encouragement, as pain getting me down ,apart from pred nothing seams to work and after 5 year need to be off them

  • thank you i did try a slow reduce ,then bloods went up was given an injection and started o mco .hence 8 months later reduce 12 to 9 ok ish 8 and 4 weeks later still in a lot of pain and bloods up

You may also like...